Arkansas, 2013

Damaging Winds in Arkansas, September 2, 2013

September 2, 2013 · NWS SHV · 2 events in 1 county or zone

Peak afternoon heating and a cold frontal boundary were all the ingredients needed for strong to severe thunderstorms across portions of Sevier County, Arkansas. These storms produced damaging downburst winds which downed trees and powerlines across portions of the county.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

Peak afternoon heating and a cold frontal boundary were all the ingredients needed for strong to severe thunderstorms across portions of Sevier County, Arkansas. These storms produced damaging downburst winds which downed trees and powerlines across portions of the county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Sep 2, 3:13 PM CST, 7 minutes earlier.

Area forecast discussion, Sep 2, 3:13 PM CST, 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
413 PM CDT MON SEP 2 2013

.DISCUSSION...
AT 2040Z...COLD FRONT WAS ROUGHLY MARKED BY A CU FIELD EXTENDING
FROM WRN N TX...INTO SE OK...TO THE BOOTHEEL OF MO. SCT CONVECTION
HAS BEGUN TO DEVELOP AHEAD OF THE FRONT NORTH OF THE I-30
CORRIDOR. FARTHER SOUTH...CONVECTION HAS DEVELOPED ALONG OLD
OUTFLOW BOUNDARIES FROM DEEP E TX NEWD TOWARDS KMLU. CLOUD COVER
ACROSS THE CNTRL PORTIONS OF THE CWA HAVE RESULTED IN A VARIATION
OF TEMPS...RANGING ANYWHERE FROM THE UPPER 80S TO UPPER 90S.
MESOANALYSIS SUGGESTS CAPE VALUES ARE BETWEEN 1500-2500 J/KG. BOTH
AREAS OF TSTMS SHOULD INCREASE IN COVERAGE...ESPECIALLY ALONG THE
COLD FRONT. ONE OR TWO SEVERE STORMS WILL BE POSSIBLE THIS EVENING
IN THE FORM OF A DAMAGING WIND THREAT FROM DOWNBURSTS OR BOWING
CLUSTERS. 12Z KSHV SOUNDING INDICATED PW VALUES OVER 2 INCHES AS
WELL AS VERY WEAK STEERING FLOW ALOFT. THIS COULD LEAD TO A
LOCALIZED FLASH FLOODING THREAT WITH THE STRONGEST STORMS.
CONVECTIVE COVERAGE/INTENSITY SHOULD GRADUALLY DIMINISH AFTER
SUNSET BUT SOME SHWRS/TSTMS WILL PERSIST AS THE FRONT PROGRESSES SWD.

COLD FRONT IS EXPECTED TO BECOME QUASI-STATIONARY NEAR THE I-20
CORRIDOR BY TUESDAY MORNING. THUS...ANY CONVECTION ON TUESDAY
SHOULD BE CONFINED TO THE SRN HALF OF THE CWA. ANOTHER WEAK UPPER
DISTURBANCE IN THE NLY FLOW ALOFT SHOULD HELP PUSH THE FRONT SOUTH
OF THE CWA BY LATE TUESDAY NIGHT/EARLY WEDNESDAY MORNING WHERE IT
WILL STALL AGAIN AND BECOME RATHER DIFFUSE. SFC HIGH WILL BUILD IN
FROM THE NE IN THE WAKE OF THE FRONT AND SHOULD USHER IN SOME
SLIGHTLY COOLER AND DRIER AIR. THIS SHOULD KEEP TEMPS BELOW THE
CENTURY MARK FOR MOST OF THE EXTENDED PERIODS. AFTERNOON HIGHS
ACROSS E TX WILL GRADUALLY CREEP INTO THE UPPER 90S BY THE END OF
THE WORK WEEK BUT THE RAINFALL AND THE SLIGHTLY COOLER SFC HIGH
SHOULD KEEP TEMPS JUST BELOW 100 DEGREES F.

NO SIGNIFICANT CHANCES FOR RAIN ARE EXPECTED BEYOND TUESDAY.
MEDIUM RANGE MODELS NOW BRING THE CENTER OF THE UPPER RIDGE BACK
OVER SRN PLAINS/OZARKS BY EARLY NEXT WEEK. THE BEST HOPE FOR ANY
RAINFALL DURING THE EXTENDED PERIODS WILL LIKELY BE IN THE FORM OF
DIURNALLY DRIVEN CONVECTION FROM ANY SEA-BREEZE INFLUENCE ACROSS
DEEP E TX/CNTRL LA. /09/

&&

.AVIATION...
MVFR FLIGHT CATEGORIES...DUE CEILING AND VISIBILITY RESTRICTIONS...
LIKELY IN AND NEAR SHOWERS AND ISOLATED THUNDERSTORMS MOVING
SOUTHEAST ACROSS THE SOUTHERN PARTS OF EAST TEXAS AND ACROSS LOWER
NORTHWEST AND NORTH CENTRAL LOUISIANA ASSOCIATED WITH OUTFLOW FROM
MORNING ACTIVITY...AND ACROSS PARTS OF SOUTHEAST OKLAHOMA INTO
SOUTHWEST ARKANSAS NEAR THE SLOW MOVING COLD FRONT ADVANCING SOUTH
EVER SO SLOWLY. IN HEAVY DOWNPOURS...IFR FLIGHT CONDITIONS WILL
OCCUR BRIEFLY. A LARGE MIDDLE LEVEL CLOUD DECK...BETWEEN 8 KFT TO 12
KFT...ABOVE THE LOWER CLOUDS AND CEILINGS. WILL INCLUDE MENTION OF
VCSH AND VCTS IN TERMINALS WHERE CONVECTION MAY DEVELOP AND SPREAD
AND TEMPO IN THUNDERSTORMS WHERE MORE OBVIOUS. MVFR/IFR FLIGHT
CATEGORIES POSSIBLE BETWEEN 03/09 UTC TO 03/16 UTC ON TUESDAY
ALONG AND NEAR THE COLD FRONT. WINDS VARIABLE 5 TO 10 MPH...MORE
GUSTY NEAR STORMS...AND BECOMING NORTHERLY IN WAKE OF SURFACE
BOUNDARY LATE TONIGHT INTO TUESDAY. /06/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  96  73  95  71  95 /  30  30  20  10  10
MLU  96  72  95  68  95 /  30  30  20  10  10
DEQ  94  65  95  64  95 /  30  20  10  10  10
TXK  94  70  95  67  95 /  30  30  10  10  10
ELD  94  70  94  66  94 /  30  30  10  10  10
TYR  95  73  96  73  96 /  40  30  10  10  10
GGG  95  73  96  72  95 /  30  30  20  10  10
LFK  98  73  95  72  96 /  20  30  20  20  20

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
LA...NONE.
OK...NONE.
TX...NONE.
&&

09/06
Hazardous weather outlook, Sep 2, 11:13 AM CST, 4 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1213 PM CDT MON SEP 2 2013

ARZ050-051-059>061-070>073-LAZ001>006-010>014-OKZ077-TXZ096-097-
108>112-124>126-136>138-149>151-031100-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE-
COLUMBIA-UNION AR-CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN-
UNION LA-DE SOTO-RED RIVER-BIENVILLE-JACKSON-OUACHITA-MCCURTAIN-
BOWIE-FRANKLIN-TITUS-CAMP-MORRIS-CASS-WOOD-UPSHUR-MARION-SMITH-
GREGG-HARRISON-CHEROKEE-RUSK-PANOLA-
1213 PM CDT MON SEP 2 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA...
NORTHWEST LOUISIANA...SOUTHEAST OKLAHOMA AND NORTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

SCATTERED THUNDERSTORMS ARE EXPECTED TO REDEVELOP NEAR THE
INTERSTATE 30 CORRIDOR LATER THIS AFTERNOON. ONE OR TWO ISOLATED
STORMS COULD BECOME SEVERE WITH A THREAT FOR DAMAGING WINDS.
LOCALLY HEAVY RAINFALL WILL ALSO BE POSSIBLE.
THEREFORE...LOCALIZED FLOODING COULD OCCUR...ESPECIALLY IF SLOW
MOVING STORMS OCCUR IN AREAS THAT HAVE ALREADY RECEIVED HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

ISOLATED THUNDERSTORMS WILL BE POSSIBLE AGAIN ON TUESDAY AS THE
COLD FRONT CONTINUES TO SLOWLY MOVE SOUTH ACROSS THE REGION. THE
GREATEST CHANCES FOR THUNDERSTORMS WILL GENERALLY BE SOUTH OF
INTERSTATE 20. A FEW STORMS COULD PRODUCE GUSTY WINDS AND HEAVY RAINFALL.

AFTER A PERIOD OF DRY WEATHER...A SLIGHT CHANCE FOR THUNDERSTORMS
WILL RETURN SATURDAY AND SUNDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

DUE TO THE EXPECTED ISOLATED NATURE OF ANY SEVERE
WEATHER...SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

LAZ017>022-TXZ152-153-165>167-031100-
SABINE LA-NATCHITOCHES-WINN-GRANT-CALDWELL-LA SALLE-NACOGDOCHES-
SHELBY-ANGELINA-SAN AUGUSTINE-SABINE TX-
1213 PM CDT MON SEP 2 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
LOUISIANA...NORTHWEST LOUISIANA AND EAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

ISOLATED TO WIDELY SCATTERED THUNDERSTORMS WILL BE POSSIBLE LATE
THIS AFTERNOON THROUGH TONIGHT AS A COLD FRONT BEGINS TO MOVE
ACROSS THE AREA. THE STRONGEST STORMS COULD PRODUCE GUSTY WINDS
AND HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

THUNDERSTORM CHANCES WILL CONTINUE FOR MUCH OF TUESDAY AS THE
FRONT SLOWLY MOVES SOUTH. THE STRONGER STORMS COULD PRODUCE GUSTY WINDS.

ISOLATED THUNDERSTORMS WILL BE POSSIBLE ALMOST EVERY AFTERNOON
FROM WEDNESDAY THROUGH SUNDAY. HOWEVER...ORGANIZED HAZARDOUS
WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

09

In the hours before

Local storm report, Sep 2, 10:08 AM CST, 5 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1108 AM CDT MON SEP 02 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 AM     FLASH FLOOD      LONGVIEW                32.52N  94.76W
09/02/2013                   GREGG              TX   BROADCAST MEDIA

            ROADS CLOSED DUE TO FLOODING IN LONGVIEW. CARS STALLED
            IN HIGH WATER.

&&

EVENT NUMBER SHV1300344

09
Special weather statement, Sep 2, 1:38 PM CST, 1 hour 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
238 PM CDT MON SEP 2 2013

LAZ005-006-014-022030-
LINCOLN-OUACHITA-UNION-
238 PM CDT MON SEP 2 2013

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 330 PM CDT...FOR THE FOLLOWING
PARISHES...

IN NORTH CENTRAL LOUISIANA...
     UNION...OUACHITA AND LINCOLN...

INCLUDING THE FOLLOWING LOCATIONS...
     BROWNSVILLE-BAWCOMVILLE...CLAIBORNE...MONROE AND WEST MONROE...

AT 228 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM NEAR DOWNSVILLE...AS WELL AS OTHERS
THAT MAY BECOME AS STRONG NEAR FOLKSVILLE AND JUST SOUTHWEST OF
DARBONNE...MOVING SOUTHEAST AROUND 15 MPH.

PEA SIZE HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THESE
STORMS. LOCALLY HEAVY RAINFALL WILL BE POSSIBLE DUE TO
THE SLOWER MOVEMENT WHICH CAN PRODUCE AMOUNTS OF ONE TO TWO INCHES
IN A SHORT PERIOD OF TIME...AFFECTING LOW LYING AND POOR DRAINAGE
AREAS.

06

The radar

The Western Arkansas radar (KSRX), 139 km away, was scanning. The volume nearest the first event began at 21:21 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Sevier

When
September 2, 3:20 PM CST
Where
Sevier County, 1.34 mi ESE of De Queen/Sevier Co A
Measured
54 kt (62 mph) estimated gust
Reported by
Law Enforcement
Coordinates
34.040, -94.380

Several trees were downed in and just west of De Queen, Arkansas.

Thunderstorm Wind, Sevier

When
September 2, 4:00 PM CST
Where
Sevier County, 1.8 mi SE of Oak Grove
Measured
54 kt (62 mph) estimated gust
Reported by
Law Enforcement
Coordinates
33.860, -94.110

Trees were downed north of Ben Lomond or near the community of Oak Grove.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2013Every state in 2013This day in weather historyWarnings in Arkansas, September 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 466146, 466147.